Alert archive / Texas / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 185, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this severe thunderstorm warning at Jul 8, 2016, 4:58 PM CDT for Borden County, Howard County, Scurry County, Texas. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 8, 2016, 4:58 PM CDT (21:58 UTC)
- Expired
- Jul 8, 2016, 5:45 PM CDT
- In force
- 47 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Storm-based polygon
- Hail
- 0.88 in
- Wind
- 60.0 mph
Counties Borden County, TX, Howard County, TX, Scurry County, TX
The radar
The Midland/Odessa radar (KMAF), 112 km from the middle of the area, began a volume at 22:00 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 12:00Z, 10.0 hours before the alert went out and 113 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 112 J/kg
- Mixed-layer CIN
- -384 J/kg
- Mixed-layer LCL
- 2251 m above ground
- 0-6 km bulk shear
- 7 kt
- 0-1 km storm-relative helicity
- -64 m²/s²
- 0-3 km storm-relative helicity
- -25 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
861
WUUS54 KMAF 082158
SVRMAF
TXC033-227-415-082245-
/O.NEW.KMAF.SV.W.0185.160708T2158Z-160708T2245Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
458 PM CDT FRI JUL 8 2016
THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHEASTERN BORDEN COUNTY IN WESTERN TEXAS...
NORTHEASTERN HOWARD COUNTY IN WESTERN TEXAS...
WEST CENTRAL SCURRY COUNTY IN WESTERN TEXAS...
* UNTIL 545 PM CDT
* AT 458 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR LUTHER...OR
17 MILES NORTHEAST OF BIG SPRING...MOVING NORTH AT 15 MPH.
HAZARD...60 MPH WIND GUSTS AND NICKEL SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES.
* LOCATIONS IMPACTED INCLUDE...
GAIL...KNAPP...J B THOMAS RESERVOIR AND VINCENT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3253 10118 3242 10124 3243 10140 3279 10148
3272 10104
TIME...MOT...LOC 2158Z 186DEG 12KT 3248 10135
HAIL...0.88IN
WIND...60MPH
$$
671 follow-up statement
179
WWUS54 KMAF 082224
SVSMAF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
524 PM CDT FRI JUL 8 2016
TXC033-227-415-082245-
/O.CON.KMAF.SV.W.0185.000000T0000Z-160708T2245Z/
BORDEN TX-HOWARD TX-SCURRY TX-
524 PM CDT FRI JUL 8 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM CDT
FOR SOUTHEASTERN BORDEN...NORTHERN HOWARD AND WEST CENTRAL SCURRY
COUNTIES...
AT 524 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 9 MILES NORTHEAST
OF LUTHER...OR 17 MILES SOUTHEAST OF GAIL...MOVING NORTH AT 15 MPH.
HAZARD...60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES.
LOCATIONS IMPACTED INCLUDE...
GAIL...KNAPP AND J B THOMAS RESERVOIR.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3253 10118 3247 10128 3253 10140 3279 10148
3272 10104
TIME...MOT...LOC 2224Z 194DEG 12KT 3254 10133
HAIL...<.75IN
WIND...60MPH
$$
67What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 8, 2:44 PM CDT, 2 hours 14 minutes earlier.
Area forecast discussion, Jul 8, 2:44 PM CDT, 2 hours 14 minutes before
Area Forecast Discussion National Weather Service Midland/Odessa TX 244 PM CDT FRI JUL 8 2016 .DISCUSSION...As of 2:15 PM CDT Friday...Radar is showing the first signs of convection over the Davis and Guadalupe Mtns. Satl imagery and model data show a ridge aligned over the southern states...from Southern CA to Florida. A shortwave is rotating across northern New Mexico riding along the ridge. This shortwave will interact with decent mid and low level moisture (with a weak mid level moisture feed from East Pacific Hurricane Blas) and an uncapped environment for increasing chances of thunderstorms this aftn thru most of tonight. The latest run of the RAP13 is hinting at a possible MCS dropping SSW over the CWA starting this evening. Regardless...all the high res models do show scattered thunderstorms well into the overnight hours. With fcst soundings indc inverted V profiles there will be strong gusty winds with any thunderstorms. With a slightly better moisture profile there could be locally heavy rain...which in this part of the country...could lead to localized flooding concerns. Ridging amplifies a bit on Sat which might result in a little less convection...especially in the Plains. Even with the ridge amplification temps are fcst to remain just below the century mark in the central and eastern Permian Basin...especially if there is any rain tonight due to added moisture. Ridging will become centered over the Desert SW into West Texas from Sunday thru most of next week. With this pattern most...if not all...of the convection will remain over the higher terrain with weak upslope flow and intense heating. We can also say hello once again to widespread 100+ degree temps in the Plains...105+ in the Pecos and Rio Grande River Valleys...and 90s in the mtns. Strobin && .PRELIMINARY POINT TEMPS/POPS... Big Spring 76 98 76 99 / 40 20 10 10 Carlsbad 73 103 72 104 / 20 20 10 10 Dryden 79 98 77 101 / 20 20 10 0 Fort Stockton 75 99 74 101 / 40 30 10 10 Guadalupe Pass 70 95 71 96 / 20 20 10 10 Hobbs 71 98 71 99 / 20 20 10 10 Marfa 66 92 63 95 / 40 40 20 10 Midland Intl Airport 76 98 76 100 / 40 20 10 0 Odessa 75 98 76 100 / 40 20 10 0 Wink 76 103 76 104 / 20 20 10 0 && .MAF Watches/Warnings/Advisories... NM...None. TX...None. && 84/33
Hazardous weather outlook, Jul 8, 1:52 PM CDT, 3 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 152 PM CDT FRI JUL 8 2016 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-091900- GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS- NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES- DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL- VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS- LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN- DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU- BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS- 152 PM CDT FRI JUL 8 2016 /1252 PM MDT FRI JUL 8 2016/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW MEXICO...SOUTHWEST TEXAS AND WESTERN TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON AND EVENING ACROSS THE AREA WITH LIGHTNING AND STRONG GUSTY WINDS THE MAIN THREATS. LOCALLY HEAVY RAINFALL WILL ALSO BE POSSIBLE. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED AGAIN SATURDAY WITH LIGHTNING AND STRONG GUSTY WINDS THE MAIN THREATS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/ HTTP://WEATHER.GOV/MIDLAND
In the hours before
Special weather statement, Jul 8, 4:09 PM CDT, 49 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 409 PM CDT FRI JUL 8 2016 TXZ075-082200- PECOS TX- 409 PM CDT FRI JUL 8 2016 ...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL PECOS COUNTY UNTIL 500 PM CDT... AT 409 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 10 MILES EAST OF HOVEY...OR 24 MILES SOUTHWEST OF FORT STOCKTON...MOVING EAST AT 15 MPH. NICKEL SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... BELDING AND SIERRA MADERA. LAT...LON 3056 10326 3077 10330 3089 10291 3055 10284 TIME...MOT...LOC 2109Z 259DEG 15KT 3067 10320 80
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 7, 7:03 PM CDT | Special Weather Statement | MAF | Ector | 42 min |
| Jul 7, 7:06 PM CDT | Special Weather Statement | MAF | Crane | 39 min |
| Jul 7, 8:49 PM CDT | Areal Flood Advisory | MAF | Ector, Midland | 3 hr |
| Jul 7, 8:53 PM CDT | Special Weather Statement | MAF | Midland | 37 min |
| Jul 7, 8:54 PM CDT | Special Weather Statement | MAF | Martin | 51 min |
| Jul 7, 8:57 PM CDT | Severe Thunderstorm Warning | MAF | Ector, Midland | 33 min |
| Jul 7, 9:04 PM CDT | Severe Thunderstorm Warning | MAF | Martin | 41 min |
| Jul 7, 9:28 PM CDT | Special Weather Statement | MAF | Ward | 47 min |
| Jul 7, 9:47 PM CDT | Special Weather Statement | MAF | Howard | 43 min |
| Jul 8, 4:09 PM CDT | Special Weather Statement | MAF | Pecos | 51 min |
| Jul 8, 5:03 PM CDT | Special Weather Statement | MAF | Cochran | 42 min |
| Jul 8, 5:23 PM CDT | Special Weather Statement | MAF | Pecos | 52 min |
| Jul 8, 6:05 PM CDT | Areal Flood Advisory | MAF | Pecos | 3 hr |
| Jul 8, 6:11 PM CDT | Special Weather Statement | MAF | Crane | 49 min |
| Jul 8, 6:19 PM CDT | Severe Thunderstorm Warning | MAF | Brewster | 25 min |
| Jul 8, 6:24 PM CDT | Special Weather Statement | MAF | Howard | 51 min |
| Jul 8, 6:40 PM CDT | Areal Flood Advisory | MAF | Howard, Mitchell | 3 hr |
Nearby
Severe Thunderstorm Warnings in Texas, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.